MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72KIT
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/13/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Evaluation of the returned penumbra system red 72 silver reperfusion catheter (red72 silver) confirmed that the catheter was fractured on its distal end.Evaluation also revealed stretching near the fractured location indicating the red72 silver was likely retracted against resistance.If the red72 silver is retracted against resistance, stretching and subsequent fracture may occur.Based on the reported event, the tortuous patient's anatomy may have contributed to resistance during the procedure.The distal fractured segment was reported to have been left in the patient and was not returned for evaluation.Further evaluation revealed ovalization and kinks on the catheter shaft.This damage was incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system red 72 silver reperfusion catheter (red72 silver) and a benchmark bmx96 access system (bmx96).It should be noted that the patient's anatomy was tortuous but not overly tortuous.During the procedure, the physician advanced the bmx96 over the red72 silver.Next, the physician turned on aspiration and retracted the red72 silver and noticed that the distal end of the red72 silver was not moving.Subsequently, the physician felt resistance and noticed under fluoroscopy that the distal end of the red72 silver was fractured.The physician made the decision to leave the fractured catheter in the left terminus section of the internal carotid artery (ica).It was reported that the catheter that was left in place did not worsen the patient's initial symptoms.The patient was intubated and kept in the intensive care unit (icu).The patient had a subsequent hemicraniectomy due to the initial large infarct.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21993163
Report Number3005168196-2025-00157
Device Sequence Number17262685
Product Code NRY
UDI-Device Identifier00815948029989
UDI-Public00815948029989
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K242104
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED72KIT
Device Lot NumberC00017077
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/23/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2025
Initial Report FDA Received Date05/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age72 YR
Patient SexFemale